Wyoming, 2016High Wind in Wyoming, February 27, 2016
February 27, 2016 · NWS CYS · 16 events in 7 counties and zones
A fast moving upper level disturbance, cold front and tight surface pressure gradient produced strong and gusty west to northwest winds across portions of southeast Wyoming.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving upper level disturbance, cold front and tight surface pressure gradient produced strong and gusty west to northwest winds across portions of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 27, 10:31 AM MST, 14 minutes earlier.
Area forecast discussion, Feb 27, 10:31 AM MST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
1031 AM MST SAT FEB 27 2016
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 300 AM MST SAT FEB 27 2016
FORECAST CHALLENGES TODAY DEAL WITH STRONG WINDS...NEAR RECORD
TEMPERATURES AND FIRE WEATHER CONCERNS.
CURRENTLY...PRETTY TRANQUIL THIS MORNING SO FAR. CURRENT SLPRES
DIFFERENCE BETWEEN CRAIG AND CASPER RIGHT AROUND 13MBS. WIND PRONE
AREAS SEEING WIND GUSTS TO 40MPH SO FAR THIS MORNING. LATEST
SATELLITE IMAGERY SHOWING PRETTY MUCH CLEAR SKIES OVER THE CWFA.
FOR TODAY...LACK OF CLOUDS WILL ALLOW FOR DECENT MIXING THROUGHOUT
THE DAY. SHOULD MIX UP TO AROUND 600MBS TODAY. GFS SOUNDING
SHOWING WINDS OVER CHEYENNE AT THAT HEIGHT TO 50KTS. NAM SOUNDING
SHOWING 65KTS THIS EVENING AS WELL. DO BELIEVE SOME OF THESE WINDS
WILL MIX DOWN TO THE SURFACE THIS AFTERNOON...SO DECIDED TO EXPAND
THE HIGH WIND WARNING TO INCLUDE CHEYENNE AND LARAMIE. MOS
GUIDANCE SHOWING SUSTAINED WINDS OF 33KTS AT LARAMIE AND 30KTS
HERE AT CHEYENNE...WELL ABOVE THE 28KT RULE OF THUMB FOR STRONG
WINDS AT BOTH LOCATIONS. WRKHGT SHOWING CRAIG TO CASPER 850/700MB
HEIGHT GRADIENTS RISING TO ABOVE 60MTRS BY 21Z TODAY...SO TIMING
LOOKS GOOD ON WIND WARNINGS.
WINDS BEGIN EASING AFTER 06Z TONIGHT. GFS 700MB WINDS DOWN TO
40KTS AFTER 06Z. CRAIG TO CASPER 850/700MB HEIGHT GRADIENTS BELOW
60MTRS AFTER 06Z...SO THE 09Z STOP TIME STILL LOOKS GOOD ON THE
WARNINGS.
GFS STILL STRUGGLING ON RUN TO RUN CONSISTENCY FOR THE SYSTEM ON
MONDAY. WHAT IT WAS SHOWING 24 HOURS AGO WAS A MAJOR SNOW STORM.
NOW ITS SHOWING NEXT TO NOTHING IN TERMS OF PRECIP. ECMWF STILL
THE MORE CONSISTENT MODEL AND FOLLOWED ITS GUIDANCE FOR MONDAY
POPS.
.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 300 AM MST SAT FEB 27 2016
A PROGRESSIVE UPPER-LEVEL PATTERN IS EXPECTED TO PERSIST THROUGH THE
EXTENDED FORECAST PERIOD. THE MODELS ARE IN GENERAL AGREEMENT WITH A
SERIES OF MID-LEVEL DISTURBANCES TRAVERSING THE FLOW...BUT AVAILABLE
MOISTURE APPEARS TO BE TOO LIMITED FOR WIDESPREAD PRECIPITATION. THE
BEST CHANCES OUTSIDE OF THE MOUNTAINS SHOULD BE MONDAY NIGHT AND WED
WITH THE STRONGER WAVES. LOW AND MID-LEVEL FLOW WILL REMAIN SOMEWHAT
STRONG THROUGH MUCH OF NEXT WEEK WITH CAG-CPR GRADIENTS GENERALLY AT
OR ABOVE 30 METERS. BREEZY TO LOCALLY WINDY CONDITIONS SHOULD BE THE
NET RESULT...ESPECIALLY OVER THE SOUTHEAST WYO WIND CORRIDORS. TEMPS
WILL GENERALLY BE ABOVE SEASONAL NORMALS...ESPECIALLY ALONG AND EAST
OF THE LARAMIE RANGE WITH FREQUENT LOW-LEVEL DOWNSLOPE.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1031 AM MST SAT FEB 27 2016
WINDS ARE A PRIMARY FORECAST ISSUE THROUGH TONIGHT ACROSS
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. GUSTS 40+
KNOTS EXPECTED TONIGHT AT RAWLINS...LARAMIE AND CHEYENNE AS
STRONGER WINDS ALOFT MIX DOWN. GUSTS TO 35 KTS EXPECTED ACROSS THE
NEBRASKA PANHANDLE LATE TODAY AND TONIGHT. STILL EXPECTING
MOUNTAINS TO BECOME OBSCURED IN SNOW SHOWERS ACROSS SE WYOMING
THIS EVENING...BUT SHOULD NOT IMPACT RAWLINS...LARAMIE OR
CHEYENNE. FOR THE NEBRASKA TERMINALS WE KEPT VICINITY RAIN
SHOWERS IN FOR ALLIANCE THIS EVENING AND ADDED VICINITY
THUNDERSTORM TO CHADRON AS A SHORTWAVE MOVES EAST ACROSS THE
REGION.
&&
.FIRE WEATHER...
ISSUED AT 300 AM MST SAT FEB 27 2016
CRITICAL FIRE WEATHER CONDITIONS TODAY WITH STRONG WINDS...NEAR
RECORD HIGH TEMPERATURES AND LOW AFTERNOON HUMIDITIES. RED FLAG
WARNINGS REMAIN IN EFFECT FOR ALL AREAS EAST OF THE LARAMIE RANGE.
DO GET SOME RELIEF TONIGHT AS A COLD FRONT MOVES INTO THE AREA
FROM THE WEST BRINGING INCREASED CHANCES FOR WETTING RAIN AND
MOUNTAIN SNOW. COOLER TEMPERATURES SUNDAY AND MONDAY WITH
CONTINUED CHANCES FOR WETTING RAINS AND MOUNTAIN SNOW.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR WYZ301-310.
HIGH WIND WARNING UNTIL 2 AM MST SUNDAY FOR WYZ106-110-116-117.
HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 2 AM MST SUNDAY
FOR WYZ115-118.
NE...RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR NEZ311>313.
&&
SHORT TERM...GCC
LONG TERM...CLH
AVIATION...JG
FIRE WEATHER...GCCHazardous weather outlook, Feb 27, 5:47 AM MST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
547 AM MST SAT FEB 27 2016
WYZ101-103>107-109>118-281300-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
547 AM MST SAT FEB 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS WILL DEVELOP OVER THE WIND PRONE AREAS OF SOUTHEAST
WYOMING BY THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. GUSTS IN
EXCESS OF 60 MPH ARE EXPECTED. THERE IS SOME POTENTIAL FOR THESE
WINDS TO SPREAD INTO THE ADJACENT VALLEYS AND HIGH PLAINS DURING
THE LATE AFTERNOON AND EVENING WITH THE PASSAGE OF A STRONG COLD
FRONT. HIGH WIND WARNINGS HAVE BEEN ISSUED.
WARM AND DRY CONDITIONS COMBINED WITH GUSTY WINDS WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS OVER THE HIGH PLAINS TODAY. RED
FLAG WARNINGS ARE IN EFFECT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LIGHT SNOW ACCUMULATIONS ARE POSSIBLE ON MONDAY NIGHT AND TUESDAY
AS A PACIFIC LOW PRESSURE SYSTEM MOVES THROUGH THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-281300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
547 AM MST SAT FEB 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
WARM TEMPERATURES AND LOW HUMIDITIES COMBINED WITH WIND GUSTS OF
30 TO 40 MPH WILL CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS
MUCH OF THE AREA ALONG AND EAST OF INTERSTATE 25 TODAY. RED FLAG
WARNINGS ARE IN EFFECT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LIGHT SNOW ACCUMULATIONS ARE POSSIBLE ON MONDAY NIGHT AND TUESDAY
AS A PACIFIC LOW PRESSURE SYSTEM MOVES THROUGH THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CLH
In the hours before
Local storm report, Feb 27, 10:08 AM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1008 AM MST SAT FEB 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
02/27/2016 M54 MPH PLATTE WY DEPT OF HIGHWAYS
SUSTAINED WINDS HAVE BEEN BETWEEN 34 AND 40 MPH FOR THE
LAST HOUR. GUSTS BETWEEN 42 AND 55 MPH PAST HOUR.
&&
BCHAPMANHigh Wind, Central Laramie Range and Southwest Platte County
- When
- February 27, 10:45 AM MST to 1:15 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- February 27, 3:45 PM MST to 4:45 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Dana Ridge measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- February 27, 4:45 PM MST to 4:50 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured peak wind gusts of 58 mph.
High Wind, Central Carbon County
- When
- February 27, 5:04 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The wind sensor at the Rawlins Airport measured a peak gust of 62 mph.
High Wind, North Snowy Range Foothills
- When
- February 27, 5:15 PM MST to 6:15 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- February 27, 6:15 PM MST to 6:20 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured peak wind gusts of 58 mph.
High Wind, Laramie Valley
- When
- February 27, 6:15 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The WYDOT sensor at Rock River measured a peak wind gust of 58 mph.
High Wind, North Snowy Range Foothills
- When
- February 27, 6:30 PM MST to 6:35 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Strouss Hill measured peak wind gusts of 58 mph.
High Wind, Central Laramie County
- When
- February 27, 7:00 PM MST to 7:05 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The WYDOT sensor at Bear Creek measured peak wind gusts of 58 mph.
High Wind, North Snowy Range Foothills
- When
- February 27, 7:05 PM MST to 7:10 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Wagonhound measured peak wind gusts of 60 mph.
High Wind, South Laramie Range
- When
- February 27, 7:25 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Buford measured a peak wind gust of 58 mph.
High Wind, South Laramie Range Foothills
- When
- February 27, 7:35 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Whitaker measured a peak wind gust of 58 mph.
High Wind, South Laramie Range Foothills
- When
- February 27, 7:55 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Emkay measured a peak wind gust of 58 mph.
High Wind, South Laramie Range
- When
- February 27, 8:15 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Lynch measured a peak wind gust of 58 mph.
High Wind, South Laramie Range
- When
- February 27, 8:55 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Dale Creek measured a peak wind gust of 58 mph.
High Wind, South Laramie Range
- When
- February 27, 9:05 PM MST to 9:10 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wildcat Trail measured peak wind gusts of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619715, 619719, 619718, 619717, 619721, 619720, 619724, 619722, 619731, 619723, 619725, 619730, 619729, 619727, 619726, 619728.